Alert archive / Colorado / High Wind Warnings in 2014
High Wind Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Feb 18, 2014, 10:38 AM MST for 6 counties in Colorado. It took effect at Feb 18, 2014, 11:00 AM MST. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 18, 2014, 10:38 AM MST (17:38 UTC)
- In effect from
- Feb 18, 2014, 11:00 AM MST
- Expired
- Feb 18, 2014, 1:37 PM MST
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 139 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 11:01 AM MST | NON-TSTM WND GST 69 | 4 E Haxtun, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 5.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4149 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
594 WWUS75 KBOU 181738 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1038 AM MST TUE FEB 18 2014 ...HIGH WINDS AND BLOWING DUST ON THE NORTHEAST PLAINS THIS AFTERNOON... .STRONG WINDS DEVELOPED OVER NORTHEASTERN COLORADO DURING THE LATE MORNING. WINDS WERE GUSTING IN THE 50 TO 60 MPH RANGE AND MAY INCREASE A LITTLE MORE DURING THE EARLY AFTERNOON. THE WINDS WILL DIMINISH BY EVENING. AREAS OF BLOWING DUST ARE DEVELOPING WHICH MAY LIMIT VISIBILITIES...ESPECIALLY NEAR OPEN FIELDS. COZ042-044-048>051-190000- /O.NEW.KBOU.HW.W.0012.140218T1800Z-140219T0000Z/ NORTHEAST WELD COUNTY-MORGAN COUNTY-LOGAN COUNTY- WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- INCLUDING THE CITIES OF...BRIGGSDALE...GROVER...PAWNEE BUTTES... RAYMER...STONEHAM...BRUSH...FORT MORGAN...GOODRICH...WIGGINS... CROOK...MERINO...STERLING...PEETZ...AKRON...COPE...LAST CHANCE... OTIS...JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE 1038 AM MST TUE FEB 18 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * TIMING...STRONG WINDS WILL BE WIDESPREAD THIS AFTERNOON...THEN WILL BEGIN TO DECREASE BY 5 PM. * WINDS...NORTH TO NORTHWEST WINDS AT 30 TO 45 MPH WITH GUSTS AS HIGH AS 65 MPH. * IMPACTS...STRONG CROSSWINDS WILL MAKE TRAVEL DIFFICULT ON EAST- WEST HIGHWAYS. BLOWING DUST WILL CAUSE LIMITED VISIBILITY IN SOME AREAS...ESPECIALLY NEAR OPEN FIELDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. RESIDENTS SHOULD MOVE TRASH CANS...PATIO FURNITURE...AND ANY OTHER ITEMS EASILY TOSSED ABOUT BY HIGH WINDS INDOORS. MOTORISTS TRAVELING IN HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL THE WINDS SUBSIDE. && $$ GIMMESTAD
1 follow-up statement
853 WWUS75 KBOU 182037 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 137 PM MST TUE FEB 18 2014 COZ042-044-048>051-182145- /O.CAN.KBOU.HW.W.0012.000000T0000Z-140219T0000Z/ NORTHEAST WELD COUNTY-MORGAN COUNTY-LOGAN COUNTY- WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- INCLUDING THE CITIES OF...BRIGGSDALE...GROVER...PAWNEE BUTTES... RAYMER...STONEHAM...BRUSH...FORT MORGAN...GOODRICH...WIGGINS... CROOK...MERINO...STERLING...PEETZ...AKRON...COPE...LAST CHANCE... OTIS...JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE 137 PM MST TUE FEB 18 2014 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE HIGH WIND WARNING. A SMALL AREA OF STRONG WINDS HAS MOVED PAST NORTHEASTERN COLORADO AND WINDS HAVE DIMINISHED INTO THE 20 TO 40 MPH RANGE. THE WINDS WILL GRADUALLY DECREASE THIS AFTERNOON...THEN DIMINISH SIGNIFICANTLY IN THE EARLY EVENING. SOME PEAK WINDS TODAY INCLUDED 62 MPH IN AKRON...69 MPH NEAR HAXTUN...60 MPH AT HOLYOKE...AND 53 MPH IN STERLING. $$ GIMMESTAD
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Feb 18, 4:00 AM MST, 6 hours 38 minutes earlier.
Area forecast discussion, Feb 18, 4:00 AM MST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 400 AM MST TUE FEB 18 2014 .SHORT TERM...MODEL DEPICTIONS SHOW THAT THE LEADING EDGE OF THE PACIFIC JET STREAM IS JUST MOVING OVER NORTHERN COLORADO IN THE PAST COUPLE HOURS. THE PLATTEVILLE PROFILER SHOWS WESTERLY WINDS OF 55 KNOTS DOWN TO 650 MB...NEAR RIDGETOP LEVEL OVER THE MOUNTAINS. FAVORABLE VERTICAL SHEAR PROFILES SHOULD REMAIN IN PLACE FOR A FEW MORE HOURS...JUSTIFYING THE HIGH WIND WARNING OVER THE MOUNTAINS AND FOOTHILLS. OVER THE PAST HOUR AND A HALF THE DOPPLER RADAR HAS BEEN SHOWING THE MOUNTAIN WAVE SIGNATURE DESCENDING OVER THE FRONT RANGE FOOTHILLS. MESONET OBSERVATIONS FROM THE FOOTHILLS WEST OF BOULDER AND GOLDEN ARE SHOWING WIND GUSTS TO 55-75 MPH WHILE 35-45 MPH GUSTS ARE BEING RECORDED FROM EASTERN BOULDER EASTWARD TO ERIE. WINDY CONDITIONS SHOULD CONTINUE THROUGH ABOUT MID-MORNING BEFORE TOO MUCH VERTICAL SHEAR DEVELOPS AND THE MOUNTAIN WAVE BEGINS TO BREAK DOWN. THE RUC AND RAP MODELS SHOWBREEZY CONDITIONS SPREADING ACROSS THE PLAINS THROUGH EARLY AFTERNOON DUE TO STRONG VERICAL MIXING OF WINDS ALOFT DOWN TO THE SURFACE. SPEEDS ON THE PLAINS ARE NOT EXPECTED TO REACH HIGH WIND CRITERIA...SO NO HIGHLIGHTS ARE ANTICIPATED OUT THERE. THE WINDY CONDITIONS THIS MORNING HAVE KEPT TEMPERATURES MILD ACROSS THE COUNTY WARNING AREA...AND SHOULD ALLOW TEMPERATURES TO WARM TO THEIR MAX READINGS BY ABOUT THE NOON HOUR. OTHER THAN THE WIND AND WARM TEMPERATURES...INCREASING HIGH CLOUDS BY AFTERNOON WILL BE THE ONLY OTHER SENSIBLE WEATHER ELEMENT TO WORRY ABOUT. WINDS WILL CONTINUE DECREASING TONIGHT AS PRESSURE GRADIENTS RELAX AND THE UPPER JET MOVES NORTH OF THE STATE. .LONG TERM...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA WED AFTN INTO WED NIGHT AND THEN BE EAST OF THE AREA BY THU MORNING. MOISTURE WILL INCREASE IN THE MTNS AS THE SYSTEM APPROACHES WITH THE FLOW SWITCHING FM SWLY TO NWLY BY EARLY WED EVENING AS THE TROUGH MOVES ACROSS. WITH DECENT LAPSES RATE AND MDT QG ASCENT IN THE MID LVLS THERE WILL LIKELY BE A PERIOD OF HEAVIER SNOW IN THE 00Z-06Z TIMEFRAME. AT THIS TIME IT LOOKS LIKE AN ADVISORY TYPE EVENT IN MOST PLACES WITH GUSTY WINDS AS WELL. AT LOWER ELEVATIONS SFC LOW PRES WILL INTENSIFY OVER ERN COLORADO DURING THE DAY AND THEN MOVE EAST AS A CDFNT MOVES INTO NERN CO WED EVENING. AHEAD OF THE FNT WILL SEE ANOTHER MILD DAY WITH READINGS IN THE 55 TO 60 DEGREE RANGE. AS THE CDFNT MOVES ACROSS WED EVENING WILL SEE A BETTER CHC OF PCPN OVER NERN CO AS THE MAIN UPPER LEVEL TROUGH MOVES ACROSS. SOUNDINGS SHOW RAIN WILL CHANGE TO SNOW AFTER 03Z SO A FEW PLACES COULD PICK UP A QUICK INCH OR SO WITH PCPN DECREASING AFTER 06Z. ON THU DRIER AIR WILL SPREAD ACROSS THE AREA HOWEVER THERE WILL STILL BE SOME LINGERING SHALLOW MOISTURE IN THE MTNS WHICH MAY LEAD TO SOME OROGRAPHIC DRIVEN LIGHT SNOW. OVER NERN CO IT WILL BE DRY HOWEVER IT WILL BE WINDY AS BNDRY LYR WINDS WILL BE IN THE 35-40 KT RANGE. THUS AS MIXING OCCURS WILL PROBABLY SEE SOME GUSTS UP TO 50 MPH OVER THE PLAINS. AS FOR HIGHS WILL KEEP HIGHS MOSTLY IN THE UPPER 30S TO LOWER 40S AS STG CAA WILL OCCUR. FOR THU NIGHT THROUGH FRI NIGHT STG NWLY FLOW ALOFT WILL BE OVER THE AREA AS A FEW DISTURBANCES MOVE ACROSS. MOISTURE WILL INCREASE IN THE MTNS WITH FAVORABLE OROGRAPHICS AND DECENT LAPSE RATES BY FRI ALONG WITH SOME QG ASCENT. THUS SHOULD SEE PERIODS OF SNOW IN THE MTNS. AT LOWER ELEVATIONS THE THREAT FOR HIGH WINDS WILL INCREASE IN AND NR THE FOOTHILLS THU NIGHT INTO FRI MORNING AS CROSS MTN FLOW INCREASES TO 65-70 KT. OTHERWISE FOR FRI THE LOW LVL FLOW WILL BE NWLY SO DO NOT EXPECT ANY PCPN OVER THE PLAINS. AS FOR HIGHS WILL KEEP READINGS IN THE LOWER TO MID 40S OVER NERN CO. BY THE WEEKEND THE FLOW ALOFT WILL REMAIN MAINLY NWLY. THE ECMWF SHOWS MORE MOISTURE THAN THE GFS FOR SAT WHICH ALLOWS FOR A BETTER CHC OF SNOW IN THE MTNS. FURTHERMORE THE ECWMF SHOWS A CDFNT MOVING INTO NERN CO ON SAT WHILE THE GFS KEEPS IT FURTHER NORTH OVER SERN WY AND THE NE PNHDL. AS A RESULT THE ECWMF SHOWS SOME UPSLOPE FLOW DEVELOPING BY AFTN OVER NERN CO WITH A CHC OF PCPN ESPECIALLY SAT NIGHT WHILE THE GFS SHOWS NO PCPN DUE TO HAVING THE FNT AND BETTER MOISTURE FURTHER NORTH. FOR NOW WILL MENTION AT LEAST A SLIGHT CHC OF PCPN OVER NERN CO FOR SAT NIGHT. FOR SUN BOTH THE ECMWF AND GFS SHOW LIMITED MOISTURE IN THE MTNS AND OVER NERN CO THUS WILL ONLY MENTION LOW POPS IN THE MTNS WITH DRY CONDITIONS OVER THE PLAINS. LATEST 850-700 MB TEMPS WOULD KEEP READINGS MAINLY IN THE LOWER TO MID 40S OVER NERN CO. FOR EARLY NEXT WEEK THE ENDLESS PATTERN OF NWLY FLOW WILL CONTINUE. THE ECMWF SHOWS ANOTHER CDFNT MOVING INTO NERN CO ON MON WHILE THE GFS KEEPS IT FURTHER NORTH. FOR NOW WILL KEEP HIGHS OVER NERN CO IN THE MID 30S TO LOWER 40S WITH THE COLDER READINGS ALONG THE WY-NE BORDER. NEITHER MODEL SHOWS A LOT OF MOISTURE SO WILL JUST HAVE LOW POPS IN THE MTNS AND ACROSS THE PLAINS. && .AVIATION...WITH ALL OF THE WESTERLY FLOW COMING OVER THE MOUNTAINS...ONE WOULD EXPECT WESTERLY WINDS AT THE AIRPORTS... AND AT TIMES WE HAVE SEEN THAT. AT OTHER TIMES...SOUTHERLY DRAINAGE WINDS HAVE DEVELOPED AT KDEN AND EVEN A BRIEF EASTERLY WIND HAS OCCURRED AT KBJC. AFTER THE SUN COMES UP...WINDS SHOULD BECOME ALL WEST AS DAYTIME HEATING MIXES LOW LEVEL WINDS DOWN TO THE SURFACE. THE STRONGEST WINDS SHOULD BE OBSERVED THROUGH ABOUT 17Z WITH A GRADUAL DECREASE THROUGH THE AFTERNOON. TYPICAL DRAINAGE WINDS ARE EXPECTED TONIGHT. CEILINGS AND VISIBILITIES SHOULD BE UNLIMITED ALL DAY. && .BOU WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 10 AM MST THIS MORNING FOR COZ033>036. && SHORT TERM...DANKERS LONG TERM....RPK AVIATION...DANKERS
Hazardous weather outlook, Feb 18, 6:06 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 606 AM MST TUE FEB 18 2014 COZ030>051-191315- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 606 AM MST TUE FEB 18 2014 ...HIGH WIND WARNING IN EFFECT FOR THE FRONT RANGE MOUNTAINS AND FOOTHILLS UNTIL 10 AM THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ALOFT MOVING OVER NORTHERN COLORADO THIS MORNING WILL PRODUCE GUSTY WINDS IN THE THE FRONT RANGE FOOTHILLS AND OVER THE ADJACENT PLAINS THIS MORNING. WIND GUSTS OF 40 TO 55 MPH WILL CONTINUE FROM THE BOULDER AND LONGMONT SOUTHWARD TO GOLDEN AND LITTLETON THROUGH ABOUT MID-MORNING. IN THE FOOTHILLS...FROM ESTES PARK SOUTHWARD TO EVERGREEN AND CONIFER...WINDS MAY GUST AS HIGH AS 75 MPH AT TIMES. WINDS WILL BEGIN SUBSIDING AFTER 9 AM AS THE UPPER LEVEL JET STREAM OVER NORTHERN COLORADO RE-LOCATES OVER WYOMING. TEMPERATURES WILL BE MILD THROUGH MOST OF THE DAY...DUE TO THE WINDY CONDITIONS ACROSS THE REGION. BY AFTERNOON...BREEZY CONDITIONS WILL SPREAD ACROSS THE NORTHEAST PLAINS WITH GUSTS OF 30 TO 45 MPH. A WEAK COLD FRONT WILL MOVE INTO THE AREA LATE THIS AFTERNOON...WHICH WILL BRING AN END TO THE WINDY CONDITIONS ALONG WITH COOLING TEMPERATURES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL INCREASE IN THE MOUNTAINS ON WEDNESDAY BUT DECREASE ON THURSDAY. OVER NORTHEAST COLORADO THERE WILL BE A CHANCE OF RAIN AND SNOW WEDNESDAY NIGHT AS A COLD FRONT MOVES ACROSS THE PLAINS. IT WILL BE WINDY OVER MOST OF THE AREA ON THURSDAY. SNOW WILL INCREASE AGAIN BY FRIDAY IN THE MOUNTAINS AND CONTINUE INTO SATURDAY. OVER NORTHEAST COLORADO IT WILL BE DRY EXCEPT FOR A SLIGHT CHANCE OF SNOW SATURDAY NIGHT. IT WILL REMAIN WINDY ESPECIALLY IN THE MOUNTAINS. TEMPERATURES WILL BE MILD OVER NORTHEAST COLORADO ON WEDNESDAY BUT THEN DROP BACK TO NEAR SEASONAL LEVELS FOR THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF STRONG WINDS OR WIND DAMAGE WILL BE APPRECIATED.
In the hours before
Local storm report, Feb 18, 6:35 AM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
635 AM MST TUE FEB 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM NON-TSTM WND GST 3 E GOLD HILL 40.05N 105.35W
02/17/2014 M64.00 MPH BOULDER CO MESONET
0820 PM NON-TSTM WND GST 3 NNE BOULDER 40.07N 105.23W
02/17/2014 M63.00 MPH BOULDER CO MESONET
NCAR FOOTHILLS LAB
0952 PM NON-TSTM WND GST 2 NW ROCKY FLATS 39.91N 105.24W
02/17/2014 M71.00 MPH JEFFERSON CO MESONET
0955 PM NON-TSTM WND GST 3 N ELDORADO SPRINGS 39.98N 105.28W
02/17/2014 M79.00 MPH BOULDER CO OTHER FEDERAL
0955 PM NON-TSTM WND GST 3 SW BOULDER 40.00N 105.29W
02/17/2014 M79.00 MPH BOULDER CO MESONET
NCAR MESA LAB
1057 PM NON-TSTM WND GST 2 SSE GOLD HILL 40.04N 105.39W
02/17/2014 M102 MPH BOULDER CO MESONET
0301 AM NON-TSTM WND GST 3 E GOLD HILL 40.06N 105.35W
02/18/2014 M80.00 MPH BOULDER CO MESONET
0302 AM NON-TSTM WND GST 3 ESE GOLD HILL 40.05N 105.35W
02/18/2014 M80.00 MPH BOULDER CO MESONET
0456 AM NON-TSTM WND GST 2 ENE BOULDER 40.04N 105.23W
02/18/2014 M59.00 MPH BOULDER CO ASOS
0500 AM NON-TSTM WND GST COPPER MOUNTAIN 39.49N 106.15W
02/18/2014 M61.00 MPH SUMMIT CO MESONET
&&
KBOWENThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 2:07 PM MST | Winter Weather Advisory | BOU | Arapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 7 more | 39 hr |
Nearby
High Wind Warnings in Colorado, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.